Texas, 2019

Damaging Winds and Lightning Strike in Texas, June 23, 2019

June 23, 2019 · NWS SHV · 16 events in 5 counties and zones

With the departure of an upper level ridge that resulted in oppressive heat across the Ark-La-Tex area in the preceding days, the upper flow aloft became more southwest during the daytime hours on June 23rd, ahead of an upper level trough and associated cold front that shifted east southeast across Oklahoma and Arkansas. Scattered to numerous showers and thunderstorms developed by mid and late…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

With the departure of an upper level ridge that resulted in oppressive heat across the Ark-La-Tex area in the preceding days, the upper flow aloft became more southwest during the daytime hours on June 23rd, ahead of an upper level trough and associated cold front that shifted east southeast across Oklahoma and Arkansas. Scattered to numerous showers and thunderstorms developed by mid and late afternoon across portions of East Texas and North Louisiana ahead of this upper trough and associated cold front, where the air mass destabilized significantly given the hot and humid air mass in place. Some of these storms were severe, which downed trees and power lines during the mid and late afternoon hours. Meanwhile, the remnants of a mesoscale convective system (MCS) that moved across Southern Kansas and Northern Oklahoma earlier that morning helped to initiate another complex of showers and thunderstorms by early evening over Southeast Oklahoma and Southwest Arkansas, which intensified across portions of East Texas, Southwest Arkansas, and North Louisiana during the evening hours. Some of these storms were also severe, producing damaging winds which also downed more trees and power lines across portions of East Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 23, 3:11 PM CST, 21 minutes earlier.

Area forecast discussion, Jun 23, 3:11 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
411 PM CDT Sun Jun 23 2019

.SHORT TERM.../Tonight through Monday Night/

A very moist and unstable airmass, combined with unseasonally stg
low lvl shear, with good potential for increasing tstms to begin
becmg svr. In addition to airmass tstm increases, an intense solid
line of east to west stg to svr tstms along cold front boundary
will slowly sag into the area. For this reason, a svr tstm watch
in effect for se OK, most of sw AR and extreme ne corner of TX.
Meanwhile, Flash Flood Watch for extreme northern sections of area
have been expanded e-se to include all of sw AR and extreme ne
corner of TX until 12z Monday although should be a marginal
flooding event. Southerly breeze 10 to 15 kts should gradually
decrease and increasing cloud cover should provide some relief
from heat indices in area rising to 100 to 105 with dewpoints into
mid to upper 70s.

After tonight, models are all over the place with nam dragging
cold front thru much of area, and dewppoints and overnight lows
falling well into the 60s. Other models moving front off to the
east with only outflow boundaries providing a temporary relief to
heat, and allowing at least for low pop redevelopment Monday and
Monday night, unlike nam./07/.

.LONG TERM.../Tuesday through Sunday night/
The forecast period begins with a broad ridge centered over the
eastern Gulf with a zonal flow across much of the CONUS. Between the
two features, locally, our area will be in a southwesterly flow with
a short wave progged to cross our area early in the day on Tuesday.

After the initial short wave on Tuesday, a more pronounced short
wave trough will slowly slide into the area and close off as a low
Wednesday through Friday. Forcing from this feature will provide a
high chance of showers and thunderstorms each day. With diurnally
driven storms potentially being slow moving under this feature, an
enhanced flash flooding threat is anticipated through this period
with thunderstorms. The feature will remain across the area into the
weekend, with low-level moisture only increasing, so anticipate the
chance of thunderstorms with locally heavy rainfall to continue
across the area.

Temps will be a few degrees below normal Tuesday into Wednesday as
the initial trough moves across the area and the next trough closes
off as a low. High temps will be near normal (upper 80s to lower
90s) late this week into the weekend.

/04-Woodrum/

&&

PREV DISCUSSION... /issued 1246 PM CDT Sun Jun 23 2019/

AVIATION...
Isold showers have begun to develop across most of the area under
an very moist and unstable airmass. As mid lvl capping inversion
continues to weaken, tstm growth may occur very rapidly by mid
aftn. Main threat will be damaging wind gusts along with heavy
downpours and fqt lgt. Large hail expected within storms which may
or may not reach ground in stgr cells. Winds outside of storms
from s-ssw 10 to 15 kts with gusts over 20 kts expected. Cloud
cover outside of convection becmg scattered. In addition to tstm
cell development this aftn, a line of storms associated with an
elevated cold front, will move swd from OK and into nrn portions
of cwa btwn 24/01-03z, and move into ktxk around 24/04z, and
remaining terminals btwn 24/05-08z. Winds may gust 40 to 50 kts in
stgr storms. Storms should be over by around 24/12z with mvfr cigs
becmg vfr by or shortly before 24/18z fcst cycle. However,
convection may redevelop after the 24/18z time frame./07/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  87  73  87 /  70  30  30  30
MLU  73  88  72  89 /  80  40  20  40
DEQ  69  84  70  85 / 100  20  20  40
TXK  69  84  71  85 /  80  20  20  50
ELD  71  86  71  86 /  90  30  20  50
TYR  72  85  73  87 /  60  20  40  40
GGG  73  86  73  87 /  70  20  40  40
LFK  75  88  75  91 /  70  40  40  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Monday morning for ARZ050-051-059.

     Flash Flood Watch through Monday morning for ARZ060-061-070>073.

LA...Flash Flood Watch through Monday morning for LAZ006.

OK...Flash Flood Watch through Monday morning for OKZ077.

TX...Flash Flood Watch through Monday morning for TXZ096-097.

&&
Hazardous weather outlook, Jun 23, 12:16 PM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
116 PM CDT Sun Jun 23 2019

ARZ072-073-LAZ001>006-010>014-017>022-TXZ108>112-124>126-136>138-
149>153-165>167-241830-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
116 PM CDT Sun Jun 23 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A frontal boundary will push southeast into the area this
afternoon into tonight, bringing two rounds of severe weather. The
first round, late this afternoon into the early evening hours will
bring the threat of damaging winds and large hail. The second
round, late this evening into the overnight hours will bring the
threat of damaging winds with embedded isolated tornadoes
possible. Localized flash flooding will be possible this evening
and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

An unsettled pattern will setup over the Four State Region for the
upcoming week. For the most part, daytime heating will lead to the
chance for showers and thunderstorms to remain in the forecast
through next weekend. Some of the stronger storms may produce
locally gusty winds and brief, heavy rainfall each day. Localized
flash flooding will be possible with slower moving storms through
this period.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters is requested this afternoon through
Monday morning.

ARZ060-061-070-071-TXZ096-097-241830-
Hempstead-Nevada-Miller-Lafayette-Red River-Bowie-
116 PM CDT Sun Jun 23 2019

This Hazardous Weather Outlook is for portions of southwest
Arkansas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A frontal boundary will push southeast into the area this
afternoon into tonight, bringing two rounds of severe weather. The
first round, this afternoon, will bring the threat of damaging
winds and large hail. The second round, late this evening into the
overnight hours will bring the threat of damaging winds with
embedded isolated tornadoes possible. Localized flash flooding
will be possible through this period.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

An unsettled pattern will setup over the Four State Region for the
upcoming week. For the most part, daytime heating will lead to the
chance for showers and thunderstorms to remain in the forecast
through next weekend. Some of the stronger storms may produce
locally gusty winds and brief, heavy rainfall each day. Localized
flash flooding will be possible with slower moving storms through
this period.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters is requested this afternoon through
tonight.

ARZ050-051-059-OKZ077-241830-
Sevier-Howard-Little River-McCurtain-
116 PM CDT Sun Jun 23 2019

This Hazardous Weather Outlook is for portions of southwest
Arkansas and southeast Oklahoma.

.DAY ONE...This Afternoon and Tonight...

A frontal boundary will push southeast into the area this
afternoon into tonight, bringing two rounds of severe weather. The
first round, this afternoon, will bring the threat of damaging
winds and large hail. The second round, late this evening into the
overnight hours will bring the threat of damaging winds with
embedded isolated tornadoes possible. Flash flooding will be
possible through this period.

Flash flooding will be possible this evening and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

An unsettled pattern will setup over the Four State Region for the
upcoming week. For the most part, daytime heating will lead to the
chance for showers and thunderstorms to remain in the forecast
through next weekend. Some of the stronger storms may produce
locally gusty winds and brief, heavy rainfall each day. Localized
flash flooding will be possible with slower moving storms through
this period.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters is requested this afternoon through
tonight.

04

In the hours before

Special weather statement, Jun 23, 2:24 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Shreveport LA
324 PM CDT Sun Jun 23 2019

TXZ152-165-232100-
Angelina TX-Nacogdoches TX-
324 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NACOGDOCHES AND
NORTH CENTRAL ANGELINA COUNTIES UNTIL 400 PM CDT...

At 323 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Nacogdoches, moving north at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Nacogdoches, Trawick, Appleby and Redland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3139 9464 3144 9484 3183 9477 3177 9446
TIME...MOT...LOC 2023Z 194DEG 37KT 3150 9472

13
Special weather statement, Jun 23, 2:40 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Shreveport LA
340 PM CDT Sun Jun 23 2019

TXZ149-152-165-232130-
Cherokee TX-Angelina TX-Nacogdoches TX-
340 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NACOGDOCHES AND
SOUTHEASTERN CHEROKEE COUNTIES UNTIL 430 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kennard, or 16 miles northwest of Apple Springs, moving north at 45
mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rusk, Alto, Wells, Morrill, Forest, Douglass, Gallatin, Linwood and
Lilbert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3188 9517 3169 9472 3140 9497 3142 9500
      3144 9501 3145 9505 3147 9506 3147 9510
      3149 9511 3150 9509 3152 9510 3154 9514
      3156 9514 3159 9517 3157 9521
TIME...MOT...LOC 2040Z 200DEG 38KT 3142 9512

13
Special weather statement, Jun 23, 2:55 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Shreveport LA
355 PM CDT Sun Jun 23 2019

ARZ060-232145-
Hempstead AR-
355 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HEMPSTEAD COUNTY UNTIL
445 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Washington, or 9 miles west of Hope, moving northeast at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hope, Blevins, Washington, McCaskill, Ozan, McNab and Oakhaven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Arkansas.

LAT...LON 3399 9370 3398 9368 3398 9365 3396 9362
      3396 9356 3393 9346 3390 9346 3360 9368
      3367 9388 3375 9385 3375 9383 3380 9383
      3401 9375
TIME...MOT...LOC 2054Z 205DEG 31KT 3371 9375

13
Special weather statement, Jun 23, 3:13 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
413 PM CDT Sun Jun 23 2019

ARZ071-072-LAZ002-003-232200-
Lafayette AR-Columbia AR-Bossier LA-Webster LA-
413 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAFAYETTE AND
SOUTHWESTERN COLUMBIA COUNTIES...NORTHWESTERN WEBSTER AND
NORTHEASTERN BOSSIER PARISHES UNTIL 500 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Plain Dealing, or 16 miles southwest of
Springhill, moving northeast at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Springhill, Cullen, Sarepta, Welcome, Rocky Mount, State Line and
Ivan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Arkansas.

LAT...LON 3271 9354 3277 9369 3313 9358 3302 9329
TIME...MOT...LOC 2113Z 204DEG 27KT 3279 9360

13
Special weather statement, Jun 23, 3:24 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Shreveport LA
424 PM CDT Sun Jun 23 2019

ARZ060-061-232200-
Hempstead AR-Nevada AR-
424 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HEMPSTEAD AND
NORTHWESTERN NEVADA COUNTIES UNTIL 500 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blevins, or 11 miles north of Hope, moving northeast at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Blevins, McCaskill and Ozan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Arkansas.

LAT...LON 3395 9342 3396 9338 3393 9334 3392 9333
      3372 9357 3384 9373 3396 9362 3396 9359
      3395 9355 3395 9350 3396 9347
TIME...MOT...LOC 2124Z 221DEG 32KT 3384 9360

13
Special weather statement, Jun 23, 3:28 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Shreveport LA
428 PM CDT Sun Jun 23 2019

LAZ001-002-232215-
Bossier LA-Caddo LA-
428 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CADDO AND WEST
CENTRAL BOSSIER PARISHES UNTIL 515 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shreveport, moving north at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Shreveport, Bossier City, Greenwood, Blanchard, Benton, Dixie,
Ferguson and Cross Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3239 9380 3243 9392 3274 9390 3266 9357
TIME...MOT...LOC 2128Z 188DEG 31KT 3246 9384

13

The radar

The Shreveport radar (KSHV), 88 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Rusk

When
June 23, 3:32 PM CST
Where
Rusk County, 3.51 mi ENE of Minden
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.046, -94.648

Trees were downed at the intersection of FM 1798 and FM 840 in the Brachfield community.

Thunderstorm Wind, Rusk

When
June 23, 3:33 PM CST
Where
Rusk County, 2.79 mi E of Chapman
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.149, -94.582

Trees were downed at the intersection of Highway 79 and FM 1798.

Thunderstorm Wind, Rusk

When
June 23, 3:33 PM CST
Where
Rusk County, 0.26 mi NW of Good Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.053, -94.923

Trees were downed at the intersection of Highway 79, FM 1798, and Highway 42.

Thunderstorm Wind, Rusk

When
June 23, 3:50 PM CST
Where
Rusk County, 1.95 mi ENE of Price
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.144, -94.901

Trees were downed on FM 13 about 2 miles east of Price.

Thunderstorm Wind, Panola

When
June 23, 3:51 PM CST
Where
Panola County, 1.56 mi NW of Carthage Co Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.187, -94.318

Trees were blown down on a power line in front of a home on County Road 3032.

Thunderstorm Wind, Harrison

When
June 23, 3:53 PM CST
Where
Harrison County, 0.62 mi ENE of Longview Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.504, -94.670

A tree was blown down along Highway 80 near the Longview City limits.

Thunderstorm Wind, Harrison

When
June 23, 4:16 PM CST
Where
Harrison County, 4.15 mi W of Marshall
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.526, -94.441

Trees were blown down at the intersection of Highway 80 and FM 968 west of Marshall.

Lightning, Rusk

When
June 23, 4:18 PM CST
Where
Rusk County, 1.9 mi NE of Henderson
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.166, -94.773

Lightning struck a home along Highway 79 East, starting a fire in the attic.

Thunderstorm Wind, Harrison

When
June 23, 4:24 PM CST
Where
Harrison County, 4.8 mi WSW of Woodlawn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.640, -94.404

A tree was blown down blocking FM 1997 about 5 miles north of Loop 390.

Thunderstorm Wind, Harrison

When
June 23, 4:26 PM CST
Where
Harrison County, 0.7 mi W of Woodlawn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.671, -94.342

Power lines were downed along Highway 59 north in the Woodlawn community.

Thunderstorm Wind, Marion

When
June 23, 4:34 PM CST
Where
Marion County, 0.54 mi NNW of Jefferson
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.758, -94.353

A tree was downed at 411 South Friou Street in Jefferson.

Thunderstorm Wind, Marion

When
June 23, 4:35 PM CST
Where
Marion County, 1.97 mi ENE of North Jefferson
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.777, -94.337

A tree was blown over and hung about 4-5 feet along Highway 49 West near the Jefferson city limits.

Thunderstorm Wind, Marion

When
June 23, 4:39 PM CST
Where
Marion County, 0.45 mi NNE of Kelleyville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.786, -94.417

Power lines were downed.

Thunderstorm Wind, Titus

When
June 23, 7:50 PM CST
Where
Titus County, 0.67 mi ESE of Mt Pleasant
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.167, -94.969

Trees were downed onto power lines, resulting in power outages across portions of Mount Pleasant.

Thunderstorm Wind, Rusk

When
June 23, 10:15 PM CST
Where
Rusk County, 0.08 mi W of Monroe
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.330, -94.731

Trees were downed blocking Highway 322 about 5-6 miles south of the Lakeport community.

Thunderstorm Wind, Rusk

When
June 23, 10:30 PM CST
Where
Rusk County, 0.58 mi S of Friar
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.212, -94.899

A tree was downed blocking the intersection of County Road 4135 and Highway 323.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832413, 832411, 832434, 832415, 832416, 832417, 832418, 832419, 832421, 832423, 832427, 832428, 832425, 832436, 832431, 832433.